Thursday, June 8, 2017
The respiratory illness commonly known as “heaves” or “broken wind” was, until recently, referred to as Chronic Obstructive Pulmonary Disease (COPD) in the medical community. It has been renamed Recurrent Airway Obstruction (RAO) to indicate that it is not the same condition as the COPD found in humans. Affecting mostly older horses, heaves arises when lung cells react to allergens by swelling and thickening air passage linings and increasing mucus secretions. If thickened airways trap enough bacteria, the horse could develop pneumonia or other respiratory infections.
RAO is an episodic disease triggered by exposure to
- moldy, dusty or poorly-cured feed
- long-term confinement to a stable environment
- inadequate or absent stable ventilation
The exact cause of the disease is not known, but research suggests that the characteristic inflammation of the small airways results from an allergic response to dust, mold, or other trigger factors.
Symptoms of RAO include:
- nasal discharge
- chronic coughing which may or may not produce mucous
- flared nostrils in the resting state
- labored breathing with elevated respiratory rate
- exercise avoidance
- increased abdominal movement during breathing
RAO is diagnosed through history (especially of recurrent coughing episodes), physical examination, and blood work. In particularly difficult or ongoing cases, successful diagnosis may include radiography, endoscopy, bronchoalveolar lavage (BAL), and pulmonary function testing.
Commonly, treatment of Heaves requires management and changes in diet and environment; a clinician may also prescribe medications. The main goal is to reduce a horse's exposure to organic dust. Hay should be thoroughly soaked or replaced with a dust-free source of fiber, and horses should be kept outdoors as much as possible. Horses with RAO often improve dramatically when removed entirely from an indoor barn or stable environment. Dusty riding rings can also trigger episodes and should be avoided. Corticosteroids may be prescribed to reduce inflammation, and bronchodilators may be given to relieve spasms in the airways. Properly managed, horses with RAO can lead normal lives; but they may remain permanently sensitive to various trigger factors.
Researchers are only just beginning to understand how equine allergies work and how they differ from those occurring in other species. The hope is that someday even the most sever equine allergy will be fully treatable, and a thing of the past.
Tuesday, May 30, 2017
It's frustrating: lumps, hives and excessive scratching and distress. It's a difficult business diagnosing the cause of your horse's skin allergies.
It may take months or years of exposure to develop. And there doesn't seem to be any link between breed, gender or age.
Understanding the symptoms, causes and treatments can help identify whether your horse does, indeed, have an allergy.
Horses are surrounded by dust, mold and millions of other microscopic foreign proteins each and every day. Normally, the immune system offers protection, called antibodies, by eliminating them.
Occasionally, the immune response goes amok, to a stimulus or antigen. This response, or hypersensitivity, is also called an allergy.
Allergies can run the gamut from a mild, unpleasant skin reaction to a life-threatening reaction within the cardiovascular or respiratory system. Everything from molds and spores in the air and grain to insect bites can trigger an allergic reaction.
Symptoms, Causes & Treatments
Symptoms: Hives, which appear 12 to 14 hours after exposure to the invader. They are areas of swelling that begin as small lumps, generally on the side of the neck, and progress across the shoulders and throat.
At first, they may only be 1/2 inch in diameter but may grow together in the target area. Hives will often indent or pit when a finger is pressed into the swelling.
Horses may appear depressed, have a slight fever, and the areas may or may not itch.
Causes: Hives can appear due to certain types of food, plants, drugs or insect bites.
Just like humans, horses are susceptible to food allergies. And, like humans, it's usually impossible to identify the precise offender.
Certain grains or types of hay with high protein concentrates have been reported to cause hives in horses, though this is not always the case. Horses could also be allergic to feeds that are present in other areas of the barn and not actually being fed to the allergic horse.
Horses may also be allergic to medications, either topical or internal.
The most commonly used drugs in horses implicated in allergies include non-steroidal anti-inflammatory drugs such as phenylbutazone (bute), Banamine, and procaine penicillin. Allergic reactions have also been observed after administration of tranquilizers such as acepromazine.
Hives have even been reported following equine influenza or tetanus antitoxin vaccination.
Insect bites can cause problems.
The most commonly affected areas include the back, ears, mane, and tail. Itching is a characteristic feature of these types of allergies, and horses will frequently rub their manes and tails until the hair is sparse in these areas. Initially, isolated bumps may appear, followed by larger hives.
Treatment: Most horses simply recover on their own. If the problem is ongoing or recurring, your veterinarian may want to perform an intradermal skin test that can be helpful in identifying the problem.
If you suspect hives to be a result of a food allergy, change the grain and hay ration for at least two weeks. Then slowly reintroduce the original feed. If this stimulates the appearance of hives, you can assume that the feed is the cause of the allergy.
If the specific antigen is identified, hyposensitaization (injections to desensitize the horse to the allergen) may prove beneficial. The process is, however, time consuming, costly and often disappointing.
A variety of medical therapies are available through your veterinarian, with corticosteroids most commonly used. Following oral administration, remission of clinical signs is usually observed over 24 hours. Be aware that steroids may cause laminates, so don't attempt to treat the horse without first consulting your veterinarian.